Is It Safe To Take Ibuprofen With Zoloft?

In our latest question and answer, the pharmacist discusses whether or not it is safe to take ibuprofen with Zoloft.

Question

Can I take ibuprofen if I am taking Zoloft 50mg daily? I know there is a risk of stomach bleeding, but my physician recommended an NSAID for lower back pain. She was going to do a Toradol shot, but I wanted to try ibuprofen first.

Asked by Nolan On May 21, 2022

Answered by
Medical Content Reviewed By HelloPharmacist Staff

Published May 21, 2022
Last updated May 21, 2022

Key points

  • Combined use of NSAIDs, like ibuprofen, and SSRIs, like Zoloft, increase the risk of stomach bleeds.
  • Short-term and intermittent use may be safe for some individuals, but you should speak with your doctor first before combining them.

There is an interaction between Zoloft (sertraline) and ibuprofen, but they are sometimes used together safely for short periods of time. Many studies suggest that intermittent use is safe for most (but not all) people.

The issue with combing Zoloft, an SSRI (selective serotonin reuptake inhibitor) and ibuprofen, an NSAID (non-steroidal anti-inflammatory drug), is that taking both for extended periods of time can increase the risk of stomach irritation and bleeding (particularly GI bleeds).

Whether or not they can (or should) be used together depends on several factors, including:

  • Your specific medical situation
  • Risk factors for bleeding episodes (e.g. age, other medications)
  • Other conditions you may have (e.g. peptic ulcer disease)

Be sure to discuss with your doctor the use of ibuprofen before you take it if you are also on Zoloft.

Increased Bleeding Risk

Both ibuprofen and Zoloft have antiplatelet effects. Therefore, the use of them together potentiates the blood-thinning effect, increasing the risk of bleeding episodes.

Adding to the combined antiplatelet effect of taking both drugs together, NSAIDs also inhibit the formation of prostaglandins, which, among other things, helps to protect the lining of the stomach.

Altogether, the antiplatelet effect of the drugs, combined with decreased stomach protection, causes an overall increase in gastrointestinal bleeds.

What Do The Studies Say?

One of the largest studies on the risk of bleeding with SSRI use, published in JAMA Internal Medicine, found that the use of SSRIs (like Zoloft) alone increased the risk for gastrointestinal bleeding 3.6-fold.

When combined with an NSAID, like ibuprofen, the risk jumped significantly, more than 12-fold. The study concluded:

"Selective serotonin reuptake inhibitors increase the risk of upper GI bleeding, and this effect is potentiated by concurrent use of nonsteroidal anti-inflammatory drugs or low-dose aspirin, whereas an increased risk of upper GI bleeding could not be attributed to other types of antidepressants."

Another study, published in Clinical Gastroenterology and Hepatology, analyzed the risk of GI bleeds associated with SSRI use in more than one million individuals.

Like the previously mentioned study, this one also found an increased risk, but to a smaller degree (about a 1.55-fold increase in risk). The study also made note that taking acid-suppressing drugs can decrease the risk of bleeds significantly. It concluded:

SSRI use was associated with an almost 2-fold increase in the risk of developing UGIB [upper gastrointestinal bleed], especially among patients at high risk for GI bleeding (concurrent use of nonsteroidal anti-inflammatory or antiplatelet drugs). This risk might be reduced significantly by concomitant use of acid-suppressing drugs.

What To Look For

If your doctor recommends the use of ibuprofen and Zoloft together, it would be prudent to know the signs of bleeding, which include:

  • Bloody or black tarry stools
  • Red or dark brown urine
  • Spitting up blood or brown material that looks like coffee grounds
  • Red spots on the skin
  • Unusual bruising or bleeding from the gums or nose

Be sure to discuss any new or worsening side effects with your doctor.

Final Words

Thanks for your question!

As I hope I've laid out here, there is a small increased risk of bleeding when combining NSAIDs and SSRIs, but they can, and often are, used together for short periods of time.

Please talk to your doctor about your treatment options.

References

  • Is combined use of SSRIs and NSAIDs associated with an increased risk of starting peptic ulcer treatment?, PubMed
  • Prescribing NSAIDs to patients on SSRIs: possible adverse drug interaction of importance to dental practitioners, PubMed
  • Combined use of NSAIDs and SSRIs increases the risk for gastrointestinal adverse effects, PubMed
  • Inflammation and depression: combined use of selective serotonin reuptake inhibitors and NSAIDs or paracetamol and psychiatric outcomes, PubMed
  • Use of selective serotonin reuptake inhibitors and risk of upper gastrointestinal bleeding: a systematic review and meta-analysis, PubMed

About the Pharmacist

Dr. Brian Staiger, PharmD

Dr. Brian has been practicing pharmacy for over 13 years and has wide-ranging experiences in many different areas of the profession. From retail, clinical, program development, and administrative responsibilities, he's your knowledgeable and go-to source for all your pharmacy and medication-related questions! Dr. Brian Staiger also has herbalist training and educational certificates in the field of medical ethnobotany. Feel free to send him an email at Hello@HelloPharmacist.com! You can also connect with Dr. Brian Staiger on LinkedIn.

Recent Questions